Alert archive / Iowa / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 3, 2017, 3:27 PM CST for 7 counties in Iowa. It took effect at Jan 4, 2017, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2017, 3:27 PM CST (21:27 UTC)
- In effect from
- Jan 4, 2017, 12:00 AM CST
- Expired
- Jan 4, 2017, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWUS43 KDMX 032127 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CST TUE JAN 3 2017 ...PROLONGED COLD SPELL THROUGH THE WEEK... .COLD AIR CONTINUES TO SPILL INTO IOWA LATE THIS AFTERNOON AND WILL REMAIN ENTRENCHED INTO THE WEEKEND. ALTHOUGH NOT AS EXTREME AS THE COLD WEATHER THAT OCCURRED IN MID DECEMBER...THESE COLD TEMPERATURES WILL LAST LONGER WITH LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO FOR SEVERAL DAYS PRODUCING PERIODIC WIND CHILLS 20 BELOW OR LESS NORTH. HIGHS ARE NOT EXPECTED TO REACH 10 DEGREES AGAIN UNTIL FRIDAY. IAZ004>007-015>017-040400- /O.NEW.KDMX.WC.Y.0001.170104T0600Z-170104T1600Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 327 PM CST TUE JAN 3 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY. * SHORT TERM TRENDS...WINDS WILL REMAIN BRISK THROUGH SUNSET BUT SLOWLY DIMINISH THIS EVENING. TEMPERATURES WILL FALL THROUGH THE SINGLE DIGITS PRODUCING WIND CHILLS OF 5 TO 15 BELOW LATER THIS EVENING. * TEMPERATURES/WIND CHILL VALUES...WIND CHILLS ARE EXPECTED TO DROP TO BETWEEN 15 BELOW AND 25 BELOW OVERNIGHT AND REMAIN IN THAT RANGE UNTIL MID MORNING WEDNESDAY. LOWS WEDNESDAY MORNING SHOULD BE IN THE SINGLE DIGITS BELOW ZERO. * IMPACTS...FROST BITE MAY OCCUR IN 30 MINUTES OR LESS WHEN WIND CHILLS REACH 20 BELOW OR LOWER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SMALL
3 follow-up statements
252 WWUS43 KDMX 040351 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 951 PM CST TUE JAN 3 2017 ...PROLONGED COLD SPELL THROUGH THE WEEK... .COLD AIR CONTINUES TO SPILL INTO IOWA LATE THIS AFTERNOON AND WILL REMAIN ENTRENCHED INTO THE WEEKEND. ALTHOUGH NOT AS EXTREME AS THE COLD WEATHER THAT OCCURRED IN MID DECEMBER...THESE COLD TEMPERATURES WILL LAST LONGER WITH LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO FOR SEVERAL DAYS PRODUCING PERIODIC WIND CHILLS 20 BELOW OR LESS NORTH. HIGHS ARE NOT EXPECTED TO REACH 10 DEGREES AGAIN UNTIL FRIDAY. IAZ004>007-015>017-041200- /O.CON.KDMX.WC.Y.0001.170104T0600Z-170104T1600Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 951 PM CST TUE JAN 3 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST WEDNESDAY... * SHORT TERM TRENDS...WINDS WILL GRADUALLY DIMINISH AND BECOME LESS GUSTY OVERNIGHT AS TEMPERATURES FALL INTO THE SINGLE DIGITS BELOW ZERO. * TEMPERATURES/WIND CHILL VALUES...WIND CHILLS ARE EXPECTED TO DROP TO BETWEEN 20 BELOW AND 25 BELOW OVERNIGHT AND REMAIN IN THAT RANGE UNTIL MID MORNING WEDNESDAY. LOWS WEDNESDAY MORNING SHOULD BE IN THE SINGLE DIGITS BELOW ZERO. * IMPACTS...FROST BITE MAY OCCUR IN 30 MINUTES OR LESS WHEN WIND CHILLS REACH 20 BELOW OR LOWER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FAB
848 WWUS43 KDMX 040930 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CST WED JAN 4 2017 ...PROLONGED COLD SPELL THROUGH THE WEEK... .COLD AIR WILL REMAIN ENTRENCHED ACROSS IOWA INTO THE WEEKEND...WITH LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO FOR SEVERAL DAYS PRODUCING PERIODIC WIND CHILLS 20 BELOW OR LESS NORTH. HIGHS ARE NOT EXPECTED TO REACH 10 DEGREES AGAIN UNTIL FRIDAY. IAZ004>007-015>017-041600- /O.CON.KDMX.WC.Y.0001.000000T0000Z-170104T1600Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 330 AM CST WED JAN 4 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * SHORT TERM TRENDS...WIND SPEEDS AND WIND CHILL VALUES WILL REMAIN FAIRLY STEADY THROUGH SUNRISE...THEN GRADUALLY INCREASE IN THE MID TO LATE MORNING. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW ZERO. * IMPACTS...FROST BITE MAY OCCUR IN 30 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ LEE
546 WWUS43 KDMX 041606 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1006 AM CST WED JAN 4 2017 IAZ004>007-015>017-041715- /O.EXP.KDMX.WC.Y.0001.000000T0000Z-170104T1600Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 1006 AM CST WED JAN 4 2017 ...WIND CHILL ADVISORY HAS EXPIRED... ALTHOUGH WIND CHILL READINGS WILL REMAIN NEAR 20 DEGREES BELOW ZERO FOR ANOTHER HOUR OR SO...TEMPERATURES WILL SLOWLY RISE THROUGHOUT THE REMAINDER OF THE MORNING HOURS UNDER MOSTLY SUNNY SKIES. THUS THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM. $$ MF
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 12:04 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 3, 12:04 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1204 PM CST Tue Jan 3 2017 .SHORT TERM.../Today through Tonight/ Issued at 308 AM CST Tue Jan 3 2017 A cold front has worked its way across our forecast area and northwest winds are increasing early this morning. So far little to no cooling has occurred, but surface observations indicate that much colder air is just to our northwest. At Algona and Fort Dodge the current temperature is 32 degrees, but at Sheldon and Orange City has already fallen to 18 in a harbinger of things to come for the rest of Iowa. The combination of a tight pressure gradient and cold air advection will lead to strong and gusty winds today, especially across our favored northern and western open areas. Forecast soundings show winds at the top of the shallow mixed layer ranging from about 26 to 33 knots during the afternoon. This results in a borderline situation for wind advisory issuance. Currently forecast surface winds are a few knots under advisory criteria and mixing depth is quite limited especially with persistent stratus clouds. For now will hold off on a wind advisory headline, but it is possible that one may become necessary later today. Tonight a large arctic high pressure area will begin building into the region in earnest, with temperatures plunging overnight. The center of the high will remain well to our northwest over the Dakotas however, so winds will likely remain in the 10 to 15 knot range even around sunrise Wednesday. This will result in bitterly cold wind chills Wednesday morning, and a wind chill advisory will likely be issued later today for portions of northern Iowa. .LONG TERM.../Wednesday through Monday/ Issued at 308 AM CST Tue Jan 3 2017 Wednesday through Sunday...Confidence Medium to High Main concerns through the extended will be the cold air and chances for light precipitation through midweek followed by a gradual moderation of temperatures into the weekend. No significant storm systems are expected. Tonights subjective surface and H850 analysis both show a cold front progressing south from northern South Dakota with the first shot of Arctic air expected to follow. By early Wednesday GFS and Euro are in lock step with H850 temperatures ranging from -12C south to -16C north by 12z Wednesday...with continued cold air advection throughout the day. Along with that an upper level short wave combined with a surface system in the southern Rockies will likely have enough influence with upslope overrunning precipitation in the Lee of the Rockies and Central Plains to result in a strip of light snow from Nebraska eastward to southern Iowa/northern Missouri by Wednesday night. Highs Wednesday with increasing cloud cover will be only in the single digits north to the mid to upper teens south. There is a consistent signal between the Euro/GFS...enough to raise PoP in the south and add some light qpf/snowfall amounts as well. Though relatively insignificant...a couple hundredths of moisture may result in a light dusting of snow in the south and very minor accumulations less than an inch given the cold temperatures and higher snow ratios. With the cold air settling into the area Wednesday night into Thursday...sub zero lows are likely across the north with a small area over northern Iowa north of Highway 20 that may also see wind chill values below 20 below for a few hours prior to and after sunrise Thursday morning as the ridge approaches and the coldest air move across the region through midday. Similar values may again occur early Friday morning. Another shortwave tracking just south of Hudson Bay Canada will pull slightly warmer air in from the northwest as lee side adiabatic warming modifies the cold airmass by a few degrees. The passage of a cold front early Saturday will result in another push of cold air sustaining the colder pattern at least into the early portion of the weekend. Overall though the airmass will not be as cold as the midweek cold. By Sunday a return of southwest winds will bring a return of warmer air to the region with upper 20s to lower 30s returning by Sunday afternoon. Monday and Tuesday...Confidence Medium Though both the GFS and Euro have similar timing on the system to arrive in the Plains early next week...there are some differences in the warmth of the airmass projected to arrive across Iowa. While the Euro has H850 temperatures warming to 4 to 6C by 00z Wednesday...the GFS has 5 to 10C temperatures already by 12z Tuesday and a faster track across the region with cold air advection by 18z-00z Wednesday. Overall the trends are for either some light snow/mix north with either rain or a rain/snow mix in the south as the system departs. Highs both days will be above normal and should be well into the 30s...possibly the 30s/40s by Tuesday. Another brief period of thawing weather appears to be on the way late in the extended. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1204 AM CST Tue Jan 3 2017 Low ceilings will continue to move out of the forecast area this afternoon as drier air sweeps in from the northwest. By this evening, widespread VFR conditions are forecast through the end of the period with only high cirrus moving across the state. Strong northwest surface winds are expected for much of the period as much colder air moves into the state. Visibilities will be unrestricted for the duration of the forecast. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...REV AVIATION...Cogil
Hazardous weather outlook, Jan 3, 4:47 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 447 AM CST TUE JAN 3 2017 IAZ004>007-015>017-023>028-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 447 AM CST TUE JAN 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS MAY EXCEED 30 MPH AT TIMES TODAY WITH GUSTS TO AROUND 40 MPH. WIND CHILL VALUES MAY EXCEED 20 BELOW ZERO ACROSS NORTHERN IOWA LATE TONIGHT AND EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL VALUES WILL EXCEED 20 BELOW ZERO ACROSS NORTHERN IOWA DURING THE MORNING HOURS ON WEDNESDAY...THURSDAY...AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ033>039-044>050-057>062-070>075-081>086-092>097-041100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 447 AM CST TUE JAN 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS MAY EXCEED 25 MPH AT TIMES TODAY WITH GUSTS TO 35 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:56 PM CST | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 12 more | 3 hr |
| Jan 2, 9:54 PM CST | Dense Fog Advisory | DMX | Appanoose, Davis, Jasper, Lucas, Mahaska, Marion and 6 more | 4 hr |
Nearby
Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.